I have written before about my reactions to starting allergy shots. I get 4 shots once a week. I am allergic to all the pollens I was tested for, as well as dog, cat and dustmite. The only thing I didn't test positive to was mold, but I reacted pretty severely to all the other pollens.
When I first started my shots, I got immediate sinus swelling and post nasal drip within seconds, along with some lightheadedness. I did see the allergist as you suggested. He wondered if I could be having vasovagal response to the injections since he said they were so very dilute. He advised me to take Zyxol (sp?) antihistamine 2hrs before shots. Well, that seemed to work for a several weeks. But the last two shots I had produced a different problem. I do not have an immediate reaction anymore. I am fine when I leave the office. But within an hour or so, I feel soo tired and slightly nauseous and I have to go to sleep. Then, the rest of the night, my ears and sinuses are stuffy, and I feel "blah", like I am coming down with something (muscles are fatigued, etc) When it happened the first time last week, I chalked it up to fighting off some virus. But it happened again today, the same way. The nurse did keep my dose the same, and also wonders about this since everyone keeps saying I am on such a diluted dose (I am almost 2 months into the shots, getting them once a week). I am really scared that I will have to stop the shots... nothing else works and my allergies were getting worse and worse. Last year I had a Kenalog shot that screwed up my whole body (but the allergies were gone!). Do you think I will have to stop the shots? If so, what can I do for treatment? I am so scared that I am out of options here. My seasonal allergies are SEVERE! Help!
There are 2 types of reactions that occur with allergy injections. The first is an immediate reaction and can be on the skin, swelling of the respiratory tract, eyes itching, swelling etc. The second type of reaction usually starts hours after the injection and can be similar to the above or somewhat different. It appears you have now experienced both.
People have experienced allergic reactions to injections on their very first injection with very dilute material. It is not common, but does occur. It has happened to you. Obviously, you respond to steroids. It may be that you will do very well with inhaled nasal steroids throughout the pollen seasons. As to stopping the injections, this is a decision between you and your doctor. You have to decide is the risk of having these uncomfortable reactions greater than the discomfort you experience during the seasons. At the current state, if you are experiencing reactions with these injections, it is going to take you a very long time to get to a point where the injections provide you the relief you are seeking.
UPDATE:...The next day after the above happened (today), I started feeling worse as the day went on. BY 1pm, I was having completely swollen sinuses and my larynx felt like it was closing. I also lost my voice and had a lots of mucous. This was even after taking a Xyzal in the morning. At about 2:30pm, things got really bad and my toungue started to tingle and my lips puffed up and my ears were ringing. I took a benedryl and tried to call my allergist. Couldn't get in touch immediately, so went to ER. By that time, the benedryl was making me feel better. ER wanted to give me a Kenalog shot, but I asked instead if I could have pills due to Kenalog shot side effects. So I took 20mg of Prednisone and am to take it 4x day for 2 days, along with benedryl and Xyzal. Obviously I don't want anymore shots and will have to see the dr. about it. How long do these reactions go on? My lips are still a little puffy and itchy and my voice is messed up.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.